Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Forks, ND

June 20, 2012Mahnomen County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jun 20, 2012, 9:30 PM CDT for Mahnomen County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2012, 9:30 PM CDT (02:30 UTC)
Expired
Jun 20, 2012, 10:00 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND

County Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WWUS83 KFGF 210230
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT WED JUN 20 2012

MNZ002-022-027-210300-
MAHNOMEN MN-NORMAN MN-WEST BECKER MN-
930 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BECKER...
SOUTHEASTERN NORMAN AND SOUTHERN MAHNOMEN COUNTIES UNTIL 1000 PM
CDT...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES EAST OF TWIN VALLEY...OR 35 MILES NORTH OF 
DETROIT LAKES...MOVING TO THE EAST-SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
MAHNOMEN AROUND 940 PM CDT.
WAUBUN AROUND 950 PM CDT.
WHITE EARTH AND BEAULIEU AROUND 1000 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4734 9565 4707 9573 4717 9627 4738 9619
TIME...MOT...LOC 0230Z 279DEG 20KT 4728 9608

$$

VG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 20, 9:02 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 20, 9:02 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 PM CDT WED JUN 20 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS LINGERING PCPN CHANCES AND
TEMPERATURES. BAND OF MODEST CONVECTION CONTINUES AHEAD OF SURFACE
BOUNDARY CROSSING THE RED RIVER. WITH MID LEVEL CIRCULATION TRACKING
ACROSS NORTHERN FA AND ENOUGH INSTABILITY RECEIVED SEVERAL FUNNEL
CLOUD REPORTS WITH STRONGER CELLS.  FORTUNATELY WITH LACK OF SHEAR
AND LOWEST LEVEL CAPE AND HELICITY NO CONFIRMED BRIEF TOUCHDOWNS.
EXPECT CONVECTION TO HOLD TOGETHER ANOTHER HOUR OR TWO BEFORE LOSS
OF HEATING ALLOWS FOR WEAKENING. FARTHER WEST A FEW SHOWERS CONTINUE
MAINLY ACROSS NORTHERN FA CLOSER TO MID LEVEL SUPPORT. WILL MAKE
SOME MINOR POP ADJUSTMENTS THROUGH THE REMAINDER OF THE EVENING. AS
WAVE SHIFTS EAST EXPECT ANY LINGERING PCPN TO BE GONE OR EAST OF FA
AFTER MIDNIGHT SO WILL KEEP DRY. WITH DEWPOINTS UPSTREAM IN THE LOW
TO MID 50S FEEL MINIMUMS SHOULD HOLD IN THIS RANGE. WILL ADJUST
TEMPERATURES THROUGH THE EVENING BUT MINIMUMS LOOK GOOD.

&&

.AVIATION...

HAVE TURNED AVIATION FORECASTING BACK TO DLH. ACROSS OUR FA CLOUDS
DIMINISHING AND ANY CIGS WITH CONVECTION REMAINING VFR. VFR
CONDITIONS TO CONTINUE THROUGH THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jun 20, 7:00 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT WED JUN 20 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SCATTERED THUNDERSTORMS WILL OCCUR MAINLY THIS MORNING
OVER THE LAKES COUNTRY OF WEST CENTRAL MINNESOTA. THE RAIN IS NOT
EXPECTED TO BE AS HEAVY AS YESTERDAY. ELSEWHERE OVER EASTERN NORTH
DAKOTA SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON AND
EVENING. WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE OVER
EASTERN NORTH DAKOTA...NO ORGANIZED SEVERE WEATHER IS FORECAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, Jun 20, 4:25 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT WED JUN 20 2012

MNZ003-NDZ039-202230-
CASS ND-CLAY MN-
425 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY COUNTY IN NORTHWEST
MINNESOTA...AND EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL
530 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
HARWOOD TO 9 MILES WEST OF KINDRED...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
DAVENPORT AROUND 430 PM CDT.
HARWOOD AND GEORGETOWN AROUND 435 PM CDT.
KINDRED...WEST FARGO AND REILE'S ACRES AROUND 440 PM CDT.
FARGO...HORACE AND KRAGNES AROUND 445 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 49 AND 77...
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 340 AND MINNESOTA MILE MARKER 20...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4713 9635 4664 9647 4664 9724 4714 9700
TIME...MOT...LOC 2125Z 273DEG 28KT 4706 9692 4669 9717

DK
Special weather statement, Jun 20, 5:42 PM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 PM CDT WED JUN 20 2012

NDZ026-027-202345-
GRAND FORKS ND-NELSON ND-
542 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NELSON AND WESTERN GRAND
FORKS COUNTIES UNTIL 645 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES EAST OF LAKOTA...OR 33 MILES EAST OF DEVILS
LAKE...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
PETERSBURG AROUND 555 PM CDT.
NIAGARA AROUND 605 PM CDT.
MCCANNA AROUND 620 PM CDT.
ORR AND INKSTER AROUND 625 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4816 9754 4791 9755 4801 9824 4814 9823
TIME...MOT...LOC 2242Z 272DEG 26KT 4803 9812

DK
Local storm report, Jun 20, 5:51 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
551 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             MICHIGAN                48.03N 98.12W
06/20/2012  E0.75 INCH       NELSON             ND   CO-OP OBSERVER

&&

VGODON
Local storm report, Jun 20, 6:15 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
615 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     FUNNEL CLOUD     S PETERSBURG            48.01N 98.00W
06/20/2012                   NELSON             ND   PUBLIC

            AFTER STORMS WENT THROUGH A THIN FUNNEL CLOUD APPEARED ON
            THE BACK EDGE. IT APPEARED TO BE ABOUT ONE HALF MILE
            SOUTH OF PETERSBURG.

&&

VGODON
Special weather statement, Jun 20, 7:14 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
714 PM CDT WED JUN 20 2012

MNZ007-NDZ008-016-210045-
EASTERN WALSH COUNTY ND-PEMBINA ND-WEST MARSHALL MN-
714 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALSH...SOUTHWESTERN
MARSHALL AND EXTREME SOUTHEASTERN PEMBINA COUNTIES UNTIL 745 PM
CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES SOUTH OF DRAYTON...OR 10 MILES EAST OF
GRAFTON...MOVING TO THE SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. ROTATION
HAS ALSO BEEN REPORTED WITH THESE STORMS AS WELL.

THE STORM WILL BE NEAR...
BIG WOODS AROUND 725 PM CDT.
ARGYLE AROUND 745 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4837 9666 4817 9682 4839 9730 4855 9722
TIME...MOT...LOC 0014Z 298DEG 25KT 4842 9716

VG
Special weather statement, Jun 20, 9:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
930 PM CDT WED JUN 20 2012

MNZ002-022-027-210300-
MAHNOMEN MN-NORMAN MN-WEST BECKER MN-
930 PM CDT WED JUN 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BECKER...
SOUTHEASTERN NORMAN AND SOUTHERN MAHNOMEN COUNTIES UNTIL 1000 PM
CDT...

AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES EAST OF TWIN VALLEY...OR 35 MILES NORTH OF
DETROIT LAKES...MOVING TO THE EAST-SOUTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
MAHNOMEN AROUND 940 PM CDT.
WAUBUN AROUND 950 PM CDT.
WHITE EARTH AND BEAULIEU AROUND 1000 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4734 9565 4707 9573 4717 9627 4738 9619
TIME...MOT...LOC 0230Z 279DEG 20KT 4728 9608

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:14 PM CDTSpecial Weather StatementFGFMarshall31 min
Jun 21, 4:15 PM CDTSpecial Weather StatementFGFKittson60 min
Jun 21, 4:23 PM CDTSevere Thunderstorm WarningFGFKittson42 min
Jun 21, 5:05 PM CDTSpecial Weather StatementFGFMarshall55 min
Jun 21, 5:37 PM CDTSpecial Weather StatementFGFMarshall68 min
Jun 21, 5:57 PM CDTSevere Thunderstorm WarningFGFMarshall30 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.